Lariam: Mental illness of British soldiers after being given anti-malaria drug

Lariam has been mentioned before, but today's Independent's front page story has new figures showing "that nearly 1,000 British servicemen and women have required psychiatric treatment after taking a discredited anti-malarial drug."

The story quotes some of the great and good who say that they have experienced reactions to Lariam in the past. Most disturbingly and sadly, the story says that a retired major-general who was given Lariam prior to a deployment to Sierra Leone is among those struggling with the after-effects. "Maj-Gen Alastair Duncan, who commanded British forces in Bosnia, is currently in a secure psychiatric unit after a post-traumatic stress disorder (PTSD) episode over Christmas." Many here will remember Gen Alastair and greatly sympathise, as we would with any comrade suffering from such an illness. The information appears to be with the General's consent, as Mrs Duncan is quoted in the article.
[edited for spelling]
 
Last edited:

Guns

ADC
Moderator
Book Reviewer
There has been a strong campaign on What do they know for FOI requests to uncover the silver bullet.

I'm unconvinced that the drug caused it - more that it unlocked a pre-existing condition.
 

jarrod248

LE
Gallery Guru
Again mentioning Doxycycline like all the other threads. Doxycycline makes people very photosensitive, they get sunburnt very quickly.
 
Clearly a difficult issue, as one assumes the DMS would not lightly choose Lariam as the drug of choice.

That being so, one of the allegations is that in some cases it may have been issued on a one size fits all basis, and that the system has sometimes been slow to alter prescriptions where there have been contra-indications.

Critics also point out that mefloquine has been banned for pilots and machinery operators, but not for those carrying weapons.

These points were made in a recent BBC Radio 4 programme still available on iPlayer:
The link mentions alleged failure, in some cases, to report adverse mefloquine reactions by service personnel.

[edited for spelling]
 
Last edited:
There has been a strong campaign on What do they know for FOI requests to uncover the silver bullet.

I'm unconvinced that the drug caused it - more that it unlocked a pre-existing condition.
Interesting. But how many incidences of "unlocking a pre-existing condition" does it take to be a concern?

Malaria, of course, is a nasty disease which, if not properly treated, can be fatal
 

Guns

ADC
Moderator
Book Reviewer
I haven't looked in to the latest stuff, I am casting back several years to a campaign run on What do they know about this.

The figures looked compelling but on digging in to the figures it was hard to workout causation or correlation

20121222_XCS010_5.jpg

I am dragging my memory here but I think the figures where for total doses and not individually. Plus they couldn't assure reports of complications had been recorded in the database or as a note in the files.
 

Guns

ADC
Moderator
Book Reviewer
I'll be honest the campaign was linked to the GW illness thing. The wailing of quack medicine drowned out real evidence and made it hard to find the truth.
 
I had a very nasty adverse reaction to Larium in Angola back in the late 90's. Taking into account what happened to me a few years later, I can well believe that Larium may "unlock" a pre existing condition in some individuals.
 

rampant

LE
Kit Reviewer
Book Reviewer
Caught the tale end of the Radio 4 programme last week, was quite interesting. Underreporting of symptoms or abrupt cessation of treatment was mentioned quite a lot.

It's certainly an issue that deserves further investigation.

Is there any indication the MoD have started looking at the new Artemisia based anti-malarials that are being developed?
 
When I went to see the UN doc in Angola he told me that the side effects of lariam were well known and it was only prescribed because it was the only real prophylaxis for malaria at that time.
 
My best friend went to SL for that Operation and was given Larium. He was significantly depressed when he got back and I was very worried about him. However, after stopping it he recovered to his normal self. He has since been back out there on Loan Service; wasn't given Larium that time, and he was fine and dandy.


Posted from the ARRSE Mobile app (iOS or Android)
 
Took Lariam in Kenya and had an 'episode' one night. Remember being in the basha unable to move, hallucinating and just feeling very god damn strange for a good 8-12 hours.
 
J

JWBenett

Guest
Deffo problems with blokes in my unit coming back from GW1 to the Vaterland; not all of them , but certainly a few cases of extreme violence, property damage, wife beating, or emotional problems. Thing is, I didn't see the same extreme behaviour in six years on Banner; but there's maybe nothing in it at all. They could have been nutters to begin with o_O
 

Themanwho

LE
Book Reviewer
I took Larium for 14 months in SL. The psychologicol short term effects were well known - certainly by the locals! A team of three of us all took our weekly Larium pills on a Sunday; strangely not a single member of the RSLAF in our section could be found by us until Tuesday. Every week. No great loss.

Extreme short temper, messed up sleep patterns, truly psychedelic dreams, one day a week of almost flu like symptoms, horrendous headaches ; all these sympoms were openly discussed amongst the IMATT team in my time over there. The general consensus was better that than malaria.

For over three years following Loan service, I suffered from a recurrence of the flu symptoms and short temper with the gaps increasing from weekly to monthly, and then finally tapering out. I can't say for certain it was the Larium as following that tour I ended up invading Iraq with the pincushion cocktail of God knows what innoculations along with NBC preventatives that went along with that deployment. However it felt just like the weekly black dog whilst in SL.

FWIW, I wouldn't want to take Larium again. Mind you I wouldn't want to catch malaria either.
 

Donny

ADC
Again mentioning Doxycycline like all the other threads. Doxycycline makes people very photosensitive, they get sunburnt very quickly.
I had a bad experience with Lariam on an exercise in Kenya in the late 90s. Before I deployed on a six-monther in a malarial bit of Africa a year or so later, I researched alternatives on the net. I saw the civilian RMO and explained why I was unhappy about taking Lariam, and was given Doxycycline instead. I was warned about photo sensitivity but, in the event, had no problems.

I don't know whether the doctor I saw was unusual in his willingness to prescribe alternatives, but there clearly wasn't a blanket ban on other options. It may be that Lariam was just the default, and that most people were unaware of the risks and alternatives. It's certainly the case that there was plenty of information available about the risks Lariam presented if you looked for it, even 15 or so years ago.
 
I spent most of 2007 in SL. Was taking Malorone almost continuously and never had a problem. Some of the guys who were using Lariam went off the rails every week.
 

Bris

LE
When did they stop issuing it? (if the have done) I'm trying to remember if we took it for HERRICK 9 - I think by H13 we were on Mexy....something. I remember plenty of rumours about the malaria drugs causing 'wierd shit' but never met anyone who'd had more than a few LSD-like dreams.
 
I had a bad experience with Lariam on an exercise in Kenya in the late 90s. Before I deployed on a six-monther in a malarial bit of Africa a year or so later, I researched alternatives on the net. I saw the civilian RMO and explained why I was unhappy about taking Lariam, and was given Doxycycline instead. I was warned about photo sensitivity but, in the event, had no problems.

I don't know whether the doctor I saw was unusual in his willingness to prescribe alternatives, but there clearly wasn't a blanket ban on other options. It may be that Lariam was just the default, and that most people were unaware of the risks and alternatives. It's certainly the case that there was plenty of information available about the risks Lariam presented if you looked for it, even 15 or so years ago.
Some time after my episode with Lariam I asked my doctor to prescribe me Doxycycline, before going to Mozambique again. He told me that Doxycycline was an antibiotic and was not effective as an anti malaria prophylaxis. I had to show him the UN travel poster in the corridor of his own surgery, which states that Doxycycline is an anti malaria drug.
 

FORMER_FYRDMAN

LE
Book Reviewer
For what it's worth, I organised an expedition in Africa a few years ago. Of the twelve expedition members, two individuals with no previous history had psychotic episodes, including one individual who is among the mellowest of human beings I have ever known.

It turned out that the anti-malaria pills were Larium-based and, as soon as they were biffed, everyone returned to normal and there were no further incidents. Not a scientific survey but I wouldn't have Larium anywhere near any project I'm involved with if it can be helped.
 
It turned out that the anti-malaria pills were Larium-based and, as soon as they were biffed, everyone returned to normal and there were no further incidents. Not a scientific survey but I wouldn't have Larium anywhere near any project I'm involved with if it can be helped.
AFAIK, it is not prescribed to Aircrew, and it seems with good reason...
 

Top